Even if you’re feeling great, your lab report can head sneaky problems off at the pass
Got a family history of diabetes, or trouble with your weight? You’ll want to watch your glucose, a form of sugar into which food is broken down (along with fats and proteins) in your body.
If you’re out of the normal range Too-high glucose levels may be a sign of diabetes, which can occur in positive and negative people alike, with those taking protease inhibitors possibly at a higher risk. Symptoms include frequent urination, excessive thirst, extreme hunger, fatigue, irritability and blurry vision.
What you and your doc can do Schedule your test in the morning before breakfast. Switching HIV meds, watching what you eat, exercising more or taking diabetes drugs can help bring glucose levels under control.
GET IN BALANCE
Electrolytes like sodium and potassium keep your heart pumping and cells active, and reveal crucial information about your kidneys, heart and nutritional health.
If you're out of the normal range You may be dehydrated, often the result of diarrhea, the flu or pneumonia. You may be taking over-the-counter supplements and overdosing on a mineral. Or your kidneys may not be functioning optimally. Untreated, electrolyte imbalance can lead to dizziness, cramps, irregular heartbeat or worse.
What you and your doc can do Restore proper levels by lowering salt intake, increasing fluids or using a diuretic.
PROTECT YOUR PANCREAS
This organ, located behind your stomach, aids in digestion and regulating glucose levels.
If you’re out of the normal range High levels of the enzyme amylase are the big concern, as they can indicate life-threatening inflammation of the pancreas (pancreatitis). Some HIV meds, notably ddI (Videx), have been linked to this problem.
What you and your doc can do Keeping an eye on amylase levels is important. Pancreatitis can be very serious; stopping Videx is often necessary if it occurs.
CODDLE YOUR KIDNEYS
These bean-shaped organs filter waste from blood.
If you’re out of the normal range High levels of blood-waste products like BUN (blood urea nitrogen), creatinine and uric acid may indicate dehydration, but also reduced kidney function due to HIV, high blood pressure, diabetes or chronic kidney disease. Certain antibiotics and HIV meds can also impair kidney function.
What you and your doc can do Keep an eye on these levels if you have risk factors for kidney damage. If necessary, lower med doses or avoid certain HIV drugs.
HAVE A HEART
If you do, you’ll want to watch lipid levels, measures of fatty cholesterol and triglycerides in the blood, key factors in heart disease. Cholesterol and “bad” low-density lipids (LDL) need to be kept low and “good” high-density lipids (HDL) need to be kept high. (Too-high triglycerides can also affect the pancreas.)
If you’re out of the normal range Genetics, too much animal (saturated) fats in your diet, and too little cardio exercise can affect cholesterol, HDL and LDL. High-sugar diets and alcohol intake can also affect triglycerides. Studies show that some HIV meds can negatively and significantly affect lipid levels as well.
What you and your doc can do Slightly abnormal numbers may not be of concern, especially if your blood pressure and weight are normal and you don’t have other heart risk factors like smoking. Dietary changes and keeping an eye on these levels may be all that is needed. If the numbers are going up, switching HIV meds or prescribing a lipid-lowering drug like Pravachol may be called for.
LOVE YOUR LIVER
It allows your body to use nutrients and medications and clears it of toxins.
If you’re out of the normal range High levels of liver-produced enzymes like bilirubin and alkaline phosphatase can indicate liver damage, which can be caused by HIV medications, alcohol or infections. With the exception of elevated bilirubin, which can cause skin and eyes to take on a yellowish color, there are usually no symptoms of liver damage. Folks with HIV and hep B or C should be especially vigilant about liver health.
What you and your doc can do If alcohol’s the culprit, cut down or quit. If infections are to blame, treat ’em. If HIV drugs are suspected, “We sometimes stop all medications,” says Daniel Berger, MD, medical director of Chicago’s North Star Healthcare, “so we can figure out which ones caused it.” A switch to a liver-friendlier regimen may be what the doctor orders.